Okay to drink alcohol when on antihistamines?

Originally Published: April 29, 2005
Share this
Dear Alice,

I've heard that combining antihistamines and alcohol is a bad thing to do. Can you tell me why this is and what effects it has on a person? Also, how long after consuming one should I avoid the other?

Thanks,
A drinker with hayfever

Dear A drinker with hayfever,

Antihistamines relieve the runny nose, itchy eyes, sneezing, and other annoying symptoms associated with allergies and colds. Many antihistamines, however, cause drowsiness, so when combined with the sedating effects of alcohol, feelings of drowsiness are magnified. Recently, scientists have developed antihistamines, such as loratidine and certrizine, that cause less drowsiness than their predecessors. However, people who use these non-drowsy antihistamines need to be aware of possible incidents of low blood pressure and physical falls among the elderly. Keeping this in mind, one may want to refrain from or limit any alcohol use while taking antihistamines.

Alcohol changes how medications, including antihistamines, become accessible to the human body. For example, if a person takes an antihistamine while drinking one to several alcoholic drinks over the course of four to five hours (acute drinking), the same metabolizing enzymes that process the antihistamine will attempt to metabolize the alcohol, as well. This exchange could reduce the progression of antihistamines being absorbed into the bloodstream, making the antihistamine less effective. On the other end of the spectrum, long-term drinkers may constantly activate the same enzymes used to metabolize antihistamines that also process alcohol. A chronic drinker, in this case, could develop a tolerance to antihistamines, and it would take more of the antihistamines to be effective.

Most warning labels on antihistamines state not to take them if one imbibes more than three alcoholic drinks daily. Having said this, there is no available research stating exactly how long one needs to avoid alcohol after taking an antihistamine or vice-versa. User information warns about respiratory arrest and death caused by an overdose of antihistamines. Warning labels on antihistamines also caution against the possibility of toxic chemical build-up in the liver as a result of the chemical by-products from mixing antihistamines and alcohol.

Similarly, it is important not only not to drive when you drink alcohol, but also not to drive or expect your body to respond with quick reflexes if you drink and use antihistamines.

To be safe, it's healthier and less risky not to mix antihistamines and alcohol. Interactions of alcohol and medications are estimated to be involved in possibly at least 25 percent of emergency room admissions.

It's in your best interest to discuss your concerns with your prescribing medical provider.

You can also check out the following resources for more information:

National Institute on Alcohol Abuse and Alcoholism — Alcohol-Medication Interactions

National Institute on Alcohol Abuse and Alcoholism — "Alcohol and Medication Interactions"
Alice

January 28, 2013

522611
Thank you for the advice Alice. I just swallowed an antihistamine capsule and a friend dropped by and brought a six pack of strong beer. Thanks to your wonderful advice, I will skip drinking tonight.
Thank you for the advice Alice. I just swallowed an antihistamine capsule and a friend dropped by and brought a six pack of strong beer. Thanks to your wonderful advice, I will skip drinking tonight.

March 22, 2012

508975
Antihistamines severely multiply the effects of alcohol; this is a VERY dangerous combination! I learned this the hard way many years ago, when I decided to take a Coricidin (sp?) before going to a...
Antihistamines severely multiply the effects of alcohol; this is a VERY dangerous combination! I learned this the hard way many years ago, when I decided to take a Coricidin (sp?) before going to a New Year's Eve party. Before I was well into my fourth beer, I was totally intoxicated (unexpectedly to me); I wound up passing out and had to be taken home!